MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC NONE; MONOPOLAR CURVED SCISSORS (MCS) TIP

INTUITIVE SURGICAL, INC NONE; MONOPOLAR CURVED SCISSORS (MCS) TIP
Model Number 430035-11
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/26/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the single-port monopolar curved scissors (mcs) tip fell off the single-port mcs instrument.There was no report of fragment(s) falling inside the patient.A backup instrument tip was used.The procedure was completed with no report of patient injury.Intuitive surgical, inc.(isi) followed up with the customer and obtained the following additional information: the instrument and single-port mcs tip were inspected prior to use, and no damage was found.The customer confirmed that there was no holes/tears/missing material on the mcs tip.They also did not notice any damage/missing piece on the mcs instrument.The mcs tip would not be returned.There was no report of fragments or mcs tip falling from the instrument while used within a patient.There was no report of injury to the patient.
 
Additional Manufacturer Narrative
An investigation is in progress to determine the cause of this reported event.An rma was issued to evaluate the intuitive surgical, inc.(isi) device.Additional information is being gathered to determine the contribution of the device to the customer reported issue.A follow-up mdr will be submitted if the tip cover is returned (post failure analysis evaluation) or if additional information is received.A review of the provided image was performed by an intuitive surgical, inc.(isi) failure analysis engineer.The following additional information was provided: from the images provided, there does not appear to be any obvious material missing.The images provided appear to exhibit damage to the retaining cover, above where the internal retaining bayonet feature is.This damage is typically due to misinstallation of the tip accessory, a few possible causes: twisting the retaining cover before the accessory is properly seated on the instrument.An under installed sheath could lead to this, as the tip accessory cannot fully seat.Twisting the retaining cover too much and forcing the retaining bayonet out of the channel on the mcs instrument.Twisting the retaining cover when the accessory is not properly aligned (black stripe on the accessory¿s cover and the white stripe on the instrument need to align).
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received a da vinci product to perform failure analysis.The single port (sp) monopolar curved scissors (mcs) tip was analyzed and found to have the retaining tip cover cracked.The mcs tip was installed on an in-house mcs instrument and it was not recognized by the system.The issue persisted after reinstalling the mcs tip.During installation of the mcs tip to the in-house instrument, it was found that the retaining cover of the instrument tip could not be locked or secured.Visual inspection showed signs of cracking around one of the locking tabs of the accessory tip cover.No missing material was observed.The complaint was confirmed by failure analysis.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) completed further evaluation on the sp monopolar curved scissors (mcs) tip involved with this complaint.Advanced failure analysis confirmed the initial failure analysis (fa).The tip accessory was installed onto an in-house instrument and it was found that the disposable retaining cover was able to freely rotate on the instrument's instrument tube adapter.Because the cover is able to freely rotate, the cover is unable to securely engage with the instrument tube adapter.When the instrument's grip knob was manually actuated with the tip accessory installed, the accessory was pushed off of the instrument and failed the fit test.As mentioned in the initial fa , when the accessory is installed onto an in-house instrument, the instrument is unable to pass accessory detection on the system due to the accessory being unable to securely install onto the instrument.Due to this, the complaint of "during surgery, the tip cover fell off" cannot be fully replicated, but is plausible.To clarify, the metal scissor portion of the accessory should be retained assuming the scissor portion was correctly installed onto the instrument's ball socket and the instrument is not damaged.Visual inspection of the tip accessory's disposable retaining cover found one of the retaining features, also known as a lance, to be missing.The piece was not returned with the accessory and measures approximately 0.0735" x 0.0425".Additionally, the grey portion of the retaining cover surrounding the second retaining feature was found to be cracked, which allowed for the retaining feature to move outwards.The second retaining feature was not missing, but since it is able to move outwards due to the cracking, it is unable to securely engage with the instrument's instrument tube adapter.The root cause for the broken retaining cover and cracked retaining cover are both attributed to the user, and is typically caused by mis-installation of the tip accessory.This includes attempting to rotate the retaining cover to lock the cover when it is not fully seated, or over-rotating the retaining cover.Potential reasons for improper seating could be due to an instrument sheath not installed all the way, or by forcing the tip accessory on when the inner scissor portion or the coupling have not yet engaged.

Brand Name
NONE
Common Device Name
MONOPOLAR CURVED SCISSORS (MCS) TIP
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17962337
Report Number2955842-2023-19374
Device Sequence Number12680060
Product Code NAY
UDI-Device Identifier10886874114374
UDI-Public(01)10886874114374(10)NA
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K182371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430035-11
Device Catalogue Number430035
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/24/2023
Supplement Date Received by Manufacturer12/13/2023
02/26/2024
Initial Report FDA Received Date10/18/2023
Supplement Report FDA Received Date01/08/2024
03/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown